The aging process can bring about what some people call “senior moments”—forgetting where you put your car keys or what you were supposed to pick up at the grocery store. I think this happens to all of us over a certain age. Worry about forgetfulness and whether it is the first sign of dementia or Alzheimer’s disease is part of getting older. Forgetfulness can be a normal part of aging, or it can be related to various treatable health issues, medication side effects, or to stress, anxiety, or depression. But for some people, it can be an indication of something more serious such as dementia or Alzheimer’s disease.
Unfortunately, there is currently no proven treatment to stop dementia or Alzheimer’s disease, although this is a very important area of research, both at the NIH and in the private sector. Some conventional drugs may slow the progression of symptoms for a period of time in the early stages of the disease, but better treatments are needed. Many dietary supplements, such as ginkgo and omega-3s, are marketed with claims that they enhance memory or improve brain function or health, but to date, research has not provided convincing evidence that any dietary supplement can reverse or slow the progression of dementia or Alzheimer’s disease. There is some additional research on dietary supplements underway, as well as research on some mind and body practices such as music therapy and mental imagery, which has shown promise in preliminary studies. There is also some evidence that mindfulness-based stress reduction programs may be help reduce stress among caregivers of people with dementia.
We have information on our Web site on what the science says about dietary supplements that have been studied for cognitive function, dementia, and Alzheimer’s disease. If you or a loved one has been affected by dementia or Alzheimer’s disease, or if you have questions about dietary supplements for brain health, I encourage you to take a look at this information. It’s important to know that some dietary supplements may interact with medications and can have serious side effects. So be sure to talk to your health care provider, and as always, be well!